Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Rapid City, SD

June 13, 2009Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 13, 2009, 4:37 PM MDT for Campbell County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2009, 4:37 PM MDT (22:37 UTC)
Expired
Jun 13, 2009, 5:06 PM MDT
In force
29 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 216 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 132237
SVRUNR
WYC005-132330-
/O.NEW.KUNR.SV.W.0021.090613T2237Z-090613T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MDT SAT JUN 13 2009

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CAMPBELL COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 530 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL
  CAMPBELL COUNTY...OR 18 MILES NORTH OF WRIGHT...AND WAS MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AREAS BETWEEN GILLETTE AND WRIGHT...ALONG AND WEST OF HIGHWAY 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 4406 10532 4393 10566 4401 10576 4421 10563
TIME...MOT...LOC 2236Z 229DEG 10KT 4399 10564

$$

TRIMARCHI
1 follow-up statement
000 
WWUS53 KUNR 132306
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT SAT JUN 13 2009

WYC005-132316-
/O.CAN.KUNR.SV.W.0021.000000T0000Z-090613T2330Z/
CAMPBELL WY-
506 PM MDT SAT JUN 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAMPBELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4406 10532 4393 10566 4401 10576 4421 10563
TIME...MOT...LOC 2306Z 229DEG 10KT 4404 10555

$$

TRIMARCHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:45 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 13, 2:45 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT SAT JUN 13 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS
ND...WITH AN AREA OF HIGH PRESSURE CENTERED SOUTHEAST OF THE REGION.
UPPER LEVEL ANALYSIS HAS WEAK RIDGING OVER THE SOUTHERN PLAINS INTO
THE NORTHERN ROCKIES...WITH UPPER TROF ALONG THE WEST COAST. CLOUDS
ARE GRADUALLY INCREASING ACROSS THE AREA...WITH THE MOST CLOUDINESS
ACROSS THE BLACK HILLS AND SOUTHWESTERN SD. REGIONAL RADARS SHOWING
SHOWERS AND STORMS DEVELOPING ACROSS EASTERN WY...THE NEB
PANHANDLE...AND SOUTHWESTERN SD AT THIS TIME. TEMPS ARE IN THE UPPER
60S AND 70S AT MOST LOCATIONS WITH LIGHT SOUTH TO SOUTHEAST WINDS.

DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR THE
NEXT SEVERAL DAYS AS SOUTHWESTERLY FLOW ALOFT BRINGS NUMEROUS
DISTURBANCES ACROSS THE REGION. THREAT FOR SEVERE STORMS OVER THE
NEXT FEW DAYS WILL BE HIGHEST SUNDAY AFTERNOON AND EVENING...
ESPECIALLY ACROSS THE BLACK HILLS AREA. MOIST SOUTH TO SOUTHEASTERLY
FLOW AT THE LOW LEVELS WILL ALSO BRING A THREAT FOR HEAVIER RAINFALL
FROM SOME STORMS...ESPECIALLY ON SUNDAY.

FOR LATE THIS AFTERNOON AND TONIGHT...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE REGION. THE BETTER CHANCES WILL BE
ACROSS NORTHEAST WY AND SOUTHERN SD...WHERE BETTER MOISTURE AND
INCREASING UPPER LEVEL SUPPORT WILL BE IN PLACE. A FEW STRONG STORMS
ARE LIKELY INTO THIS EVENING...MAINLY ACROSS THE SOUTHWESTERN
CWA...WITH A SEVERE STORM OR TWO NOT OUT OF THE QUESTION. INCREASING
LOW LEVEL JET ACROSS NORTH CENTRAL NEB AND SOUTH CENTRAL SD COULD
ALSO BE A TRIGGER FOR MORE THUNDERSTORM ACTIVITY ACROSS THOSE AREAS
OVERNIGHT. LOWS WILL BE MOSTLY IN THE 50S.

SOME LINGERING SHOWERS AND STORMS ARE POSSIBLE EARLY SUNDAY ACROSS
SOUTHERN AND WESTERN AREAS...BUT MAIN ACTIVITY SHOULD HOLD OFF UNTIL
THE AFTERNOON AS INSTABILITY AND ANOTHER SHORTWAVE APPROACH. HIGHS
WILL BE IN THE 70S AGAIN. SURFACE LOW WILL DEVELOP ACROSS NORTHEAST
WY DURING THE DAY...ALLOWING FOR BREEZY SOUTH TO SOUTHEAST WINDS TO
THE EAST OF THE LOW. BETTER INSTABILITY WILL BE JUST EAST OF THE LOW
ACROSS FAR NORTHEAST WY AND WESTERN SD ALONG WITH GOOD VERTICAL AND
SPEED SHEAR. MAIN SEVERE THREAT WILL BE ACROSS THESE AREAS...
ESPECIALLY IN THE VICINITY OF THE BLACK HILLS...WHERE MORE
CONCENTRATED ACTIVITY WILL LIKELY DEVELOP. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN THREATS...BUT THERE IS AT LEAST A SLIGHT
THREAT FOR TORNADOES TO THE NORTHEAST OF THE SURFACE LOW...MAINLY
ACROSS FAR NORTHEASTERN WY AND NORTHWESTERN SD. LOCALLY HEAVY
RAINFALL IS ALSO LIKELY WITH SOME OF THE STORMS AS PRECIPITABLE
WATER VALUES WILL BE AROUND 1 INCH ACROSS A GOOD PART OF THE AREA.
THE THREAT FOR SEVERE WX SHOULD CONTINUE INTO THE EVENING AS
ACTIVITY SHIFTS FURTHER EAST.

CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON MONDAY AS SURFACE
LOW MOVES SLOWLY NORTHEASTWARD AND COMPACT SHORTWAVE TROF/UPPER LOW
PASS OVER THE NORTHERN PLAINS. BETTER CHANCES WILL PROBABLY BE MORE
CONFINED TO NORTHERN PORTIONS OF THE CWA. TEMPS WILL REMAIN
SEASONABLY WARM...HIGHS MOSTLY IN THE 70S. SEVERE THREAT ON MONDAY
LOOKS A BIT LOWER...BUT A FEW STRONG TO SEVERE STORMS ARE CERTAINLY
POSSIBLE FROM THE BLACK HILLS EASTWARD.

EXTENDED...THE WEATHER PATTERN THROUGH THE BEGINNING OF THE EXTENDED
PERIOD WILL BE DOMINATED BY A LARGE UPPER TROUGH OVER THE WESTERN
UNITED STATES WITH SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS.
THIS WILL LEAD TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME ON
WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH CROSSES THE
NORTHERN PLAINS. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS MUCH OF THE AREA
TONIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE
OF STRONG THUNDERSTORMS WILL BE OVER SOUTHWESTERN AND SOUTH CENTRAL
SOUTH DAKOTA. MVFR...WITH AREAS OF IFR...CONDITIONS ARE EXPECTED TO
DEVELOP OVER PARTS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH
DAKOTA AROUND 08Z TONIGHT...CONTINUING UNTIL AROUND 15Z SUNDAY
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 13, 3:55 AM MDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
355 AM MDT SAT JUN 13 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
355 AM MDT (455 AM CDT) SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS ACROSS NORTHEAST
WYOMING...AND FAR WESTERN AND SOUTHWESTERN SOUTH DAKOTA. ALTHOUGH AN
ISOLATED SEVERE THUNDERSTORM OR TWO CANNOT BE RULED OUT...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA SUNDAY. SOME
STORMS MAY BE SEVERE ACROSS PARTS OF NORTHEAST WYOMING...THE BLACK
HILLS...AND SOUTHWEST SOUTH DAKOTA.

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH FRIDAY
AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 13, 3:47 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
347 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             6 ENE OELRICHS          43.22N 103.13W
06/13/2009  E1.00 INCH       FALL RIVER         SD   PUBLIC

            NO RAIN OR WIND, JUST HAIL

&&

MSMITH
Local storm report, Jun 13, 3:48 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
06/13/2009  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

MSMITH
Special weather statement, Jun 13, 3:51 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SAT JUN 13 2009

SDZ043-044-132245-
BENNETT-JACKSON-
INCLUDING THE CITIES OF...ALLEN...HISLE...LONG VALLEY AND MARTIN
351 PM MDT SAT JUN 13 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 350 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED 6 MILES EAST OF ALLEN...OR 7 MILES NORTHWEST OF MARTIN...AND
WAS MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HISLE...
  VETAL...
  LONG VALLEY...

RICHARDS
Special weather statement, Jun 13, 4:11 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT SAT JUN 13 2009

SDZ046-047-132315-
MELLETTE-TODD-
INCLUDING THE CITIES OF...HIDDEN TIMBER...MISSION...MOSHER AND OKREEK
511 PM CDT SAT JUN 13 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 510 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
PENNY SIZED HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
MILES NORTHEAST OF PARMELEE TO 6 MILES WEST OF HIDDEN TIMBER...AND
WERE MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIDDEN TIMBER...
  OKREEK...
  WOOD...
  MOSHER...

RICHARDS
Local storm report, Jun 13, 4:14 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 ENE OELRICHS          43.21N 103.09W
06/13/2009  E1.00 INCH       FALL RIVER         SD   PUBLIC

            ALMOST AN INCH OF RAIN TOO.

&&

MSMITH
Local storm report, Jun 13, 4:23 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             ROCKERVILLE             43.96N 103.36W
06/13/2009  M1.00 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

            HAIL UP TO QUARTER SIZE FELL FROM 405 PM TO 415 PM MDT.
            HAIL ACCUMULATED SEVERAL INCHES DEEP.

&&

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:02 PM MDTSevere Thunderstorm WarningUNRCampbell58 min
Jun 13, 5:41 PM MDTSevere Thunderstorm WarningUNRCampbell64 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.